Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 99, NWS Kansas City, MO

June 18, 1998Andrew County, Holt County, Nodaway County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 1998, 1:00 PM CDT for Andrew County, Holt County, Nodaway County, Missouri. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 1:00 PM CDT (18:00 UTC)
Expired
Jun 18, 1998, 1:30 PM CDT
In force
30 min
Issued by
NWS Kansas City, MO
Area
Whole counties

Counties Andrew County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 160 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:05 PM CDTHail 0.75Forbes, MODime-size hail was reported by the public during a severe thunderstorm at Forbes.
Jun 18, 1:25 PM CDTHail 1.5Rosendale, MOThe Andrew County Sheriff's Office reported walnut-size hail during a severe thunderstorm at Rosendale.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 1:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2794 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
6.9
Supercell composite
26.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS1 KMCI 181802 RRA
SVRMCI
MOC003-087-147-181830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
100 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     SOUTHERN NODAWAY COUNTY IN MISSOURI
     ANDREW COUNTY IN MISSOURI
     SOUTHEASTERN HOLT COUNTY IN MISSOURI

* UNTIL 130 PM CDT

* AT 100 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 2 MILES NORTHWEST OF FILLMORE...OR ABOUT 21
  MILES NORTHWEST OF ST JOSEPH...MOVING NORTHEAST AT 50 MILES PER
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     5 MILES WEST OF BOLCKOW AT 105 PM CDT
     3 MILES NORTHEAST OF BARNARD AT 115 PM CDT
     3 MILES NORTH OF CLYDE AT 125 PM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT 2 INCHES DIAMETER
HAIL...AND WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 AM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 3:40 AM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT THU JUN 18 1998

LTST STLT/88D RETURNS AND SFC OBS SHOW WAA -SHRA OVER ERN/SERN CWA
AND WKNG SQLLN ENTERING XTRM NWRN MO ATTM. KEEPING A CLOSE EYE ON
SRN EDGE OF WRN CNVCTN...BUT AIRMASS APPARENTLY STILL CAPPED ENOUGH
TO PREVENT DEVELOPMENT FURTHER S.

MDLS FAIRLY CONSISTENT THIS RUN...AND HAPPY TO SEE MDL SOLNS
CONVERGE ON AVN SOLUTION FROM PAST FEW RUNS. CDFNT PROGD THROUGH
KMKC JUST AFTER NOON TDY...AND THROUGH CWA BY 19/00Z. ON THE FENCE
ABOUT THE NEED FOR FFA IN NW MO AS FFG VERY LOW...BUT MORE ACTIVITY
BETWEEN SQLLN AND FROPA NOT GUARANTEED...SO MIGHT BE BEST TO
APPROACH CASE BY CASE. TEMPS STILL QUITE WARM...WITH 08Z READINGS
STILL AOA 80F NEARLY EVERYWHERE. SOME MIDLVL COOLING XPCTD AFT
FROPA...BUT STILL WILL CONT TEMPS FROM PREV PKG DUE TO WARM START.

AFT FROPA...MOISTURE QUICKLY BECOMES LACKING. PREV PKG HAS THIS WELL
COV
ERED...ALTHOUGH WL UP TEMPS FRI A TIDGE WITH GOOD W/SW FLOW AND
M/SNY SKIES. SEE NO REASON TO MESS WITH XTNDD.

JHV

.EAX...
MO...NONE.
KS...NONE.

In the hours before

Local storm report, Jun 18, 9:15 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
915 AM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0855 AM    MARSHALL                  MO    WIND DAMAGE
06/18/98   SALINE                          BIG TREE DOWN ALONG
                                           RAILROAD TRACKS BETWEEN
                                           MARSHALL A`ND MIAMI
Local storm report, Jun 18, 10:28 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 AM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    BRUNSWICK                 MO    WIND DAMAGE
06/18/98   CHARITON                        TREE REPORTED DOWN
Local storm report, Jun 18, 10:28 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1028 AM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 AM    BRUNSWICK                 MO    WIND DAMAGE
06/18/98   CHARITON                        TREE REPORTED DOWN
Local storm report, Jun 18, 12:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 PM    MACON                     MO    .75 INCH HAIL
06/18/98   MACON
Local storm report, Jun 18, 12:07 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1207 PM CDT THU JUN 18 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1203 PM    MACON                     MO    .75 INCH HAIL
06/18/98   MACON
Special weather statement, Jun 18, 1:00 PM CDT, 0 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED JUN 18 1998

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MACON...RANDOLPH...ADAIR
AND SCHUYLER COUNTIES UNTIL 5 PM...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE REMAINDER OF THE
OUTLOOK AREA UNTIL 7 PM...

FORECAST...AN INITIAL AREA OF SEVERE THUNDERSTORMS OVER THE
NORTHEASTERN SECTIONS OF THE OUTLOOK AREA...FROM KIRKSVILLE TO
MACON...HAS PUSHED EAST AND OUT OF THE OUTLOOK AREA.  DOPPLER RADAR
INDICATED A NEW LINE OF THUNDERSTORMS RAPIDLY DEVELOPING OVER
NORTHWEST MISSOURI AND NORTHEAST KANSAS AS OF EARLY AFTERNOON.  THIS
LINE OF THUNDERSTORMS WILL TRACK EAST ACROSS THE OUTLOOK AREA THIS
AFTERNOON...AND MAY PRODUCE DAMAGING WINDS UP TO 80 MPH ALONG WITH
LARGE HAIL UP TO GOLFBALL SIZE.  VERY HEAVY RAINFALL CAN ALSO BE
EXPECTED WITH THESE STORMS...AND THIS MAY LEAD TO LOCALIZED URBAN
AND SMALL STREAM FLOODING.  SPOTTER AND SKYWARN ACTIVATION WILL BE
NEEDED ACROSS THE ENTIRE AREA THIS AFTERNOON.

DISCUSSION...A COLD FRONT WILL SLOWLY MOVE ACROSS EASTERN KANSAS AND
NORTHWESTERN MISSOURI THIS AFTERNOON.  THE AIRMASS ALONG AND
AHEAD OF THIS FRONT REMAINS VERY MOIST AND UNSTABLE...AND THIS HAS
LED TO RAPID THUNDERSTORM DEVELOPMENT ALONG THE FRONTAL BOUNDARY.
THESE STORMS WILL POSE THE THREAT OF DAMAGING WIND GUSTS AND LARGE
HAIL.

THE THUNDERSTORM THREAT WILL END ACROSS THE WESTERN HALF OF THE
OUTLOOK AREA WITH THE PASSAGE OF THE COLD FRONT BY MID TO LATE AFTERNOON.
THUNDERSTORMS WILL LIKELY CONTINUE INTO THE EARLY EVENING...ALONG
AND EAST OF A BETHANY TO CLINTON LINE.

HUDSON

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:48 AM CDTSevere Thunderstorm WarningEAXPettis42 min
Jun 18, 8:35 AM CDTSevere Thunderstorm WarningEAXPettis, Saline55 min
Jun 18, 9:08 AM CDTSevere Thunderstorm WarningEAXChariton52 min
Jun 18, 10:30 AM CDTSevere Thunderstorm WarningEAXCooper45 min
Jun 18, 11:50 AM CDTSevere Thunderstorm WarningEAXMacon55 min
Jun 18, 11:56 AM CDTSevere Thunderstorm WarningEAXAdair34 min
Jun 18, 1:34 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth41 min
Jun 18, 1:40 PM CDTSevere Thunderstorm WarningEAXPlatte55 min
Jun 18, 1:44 PM CDTSevere Thunderstorm WarningEAXClay61 min
Jun 18, 1:59 PM CDTSevere Thunderstorm WarningEAXJackson61 min
Jun 18, 2:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray62 min
Jun 18, 2:28 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston32 min
Jun 18, 2:45 PM CDTSevere Thunderstorm WarningEAXClay40 min
Jun 18, 2:54 PM CDTSevere Thunderstorm WarningEAXCass96 min
Jun 18, 3:00 PM CDTSevere Thunderstorm WarningEAXJackson60 min
Jun 18, 3:13 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray77 min
Jun 18, 3:30 PM CDTSevere Thunderstorm WarningEAXBates75 min
Jun 18, 3:33 PM CDTSevere Thunderstorm WarningEAXCarroll42 min
Jun 18, 3:48 PM CDTSevere Thunderstorm WarningEAXAdair, Macon42 min
Jun 18, 3:53 PM CDTSevere Thunderstorm WarningEAXSchuyler52 min
Jun 18, 4:09 PM CDTSevere Thunderstorm WarningEAXHenry81 min
Jun 18, 4:26 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph49 min
Jun 18, 4:30 PM CDTSevere Thunderstorm WarningEAXSaline60 min
Jun 18, 4:49 PM CDTSevere Thunderstorm WarningEAXPettis56 min
Jun 18, 5:09 PM CDTSevere Thunderstorm WarningEAXCooper51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.